North Dakota, 2013Damaging Wind in North Dakota, August 5, 2013
August 5, 2013 · NWS BIS · 2 events in 2 counties and zones
Severe thunderstorms developing over eastern Montana mostly dissipated as they moved into western North Dakota as they encountered a stronger mid level capping inversion. One storm held together and produced a severe thunderstorm wind gust in Bowman County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe thunderstorms developing over eastern Montana mostly dissipated as they moved into western North Dakota as they encountered a stronger mid level capping inversion. One storm held together and produced a severe thunderstorm wind gust in Bowman County. A brief funnel cloud was also reported in far northwestern Ward County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Aug 5, 4:28 PM MST, 2 hours 2 minutes earlier.
Area forecast discussion, Aug 5, 4:28 PM MST, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
628 PM CDT MON AUG 5 2013
.UPDATE...
ISSUED AT 611 PM CDT MON AUG 5 2013
UPDATE MAINLY FOR MINOR CHANGES TO POPS TONIGHT. WIDESPREAD STORMS
CONTINUE TO MOVE THROUGH NORTHEAST MONTANA AND ARE EXPECTED TO
SPREAD INTO WESTERN ND THROUGH THE EVENING HOURS. WITH INCREASING
MID-LEVEL FORCING...BELIEVE STORMS WILL PERSIST...BUT SOME
QUESTIONS LINGER ABOUT HOW WIDESPREAD THE SEVERE THREAT WILL BE.
THE HRRR/WRF SUGGEST AN MCS DEVELOPING AND PUSHING ACROSS THE
FORECAST AREA OVERNIGHT.
&&
.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 345 PM CDT MON AUG 5 2013
MAIN FORECAST PROBLEM IN THE SHORT TERM PERIOD WILL BE
THUNDERSTORM CHANCES.
CURRENTLY...WEAK SURFACE HIGH PRESSURE SITUATED OVER WESTERN AND
CENTRAL NORTH DAKOTA. WEAK FORCING COMBINED WITH DAYTIME HEATING
HAS ALLOWED FOR THE DEVELOPMENT OF ISOLATED THUNDERSTORMS FORM
SOUTHEAST SASKATCHEWAN INTO FAR NORTHWEST NORTH DAKOTA. MID LEVEL
LAPSE RATES ARE NOT REAL IMPRESSIVE OVER WESTERN NORTH DAKOTA AT
THIS TIME...BUT WILL CONTINUE TO INCREASE. CAPE IS ALSO MOST
ABUNDANT IN THIS AREA. THIS COULD RESULT IN A FEW STRONG TO
POSSIBLY SEVERE STORMS LATE THIS AFTERNOON OVER THE NORTHWEST INTO
THE WEST CENTRAL. THE MAIN SHORTWAVE ENERGY IS CURRENTLY SPARKING
THUNDERSTORMS BACK WEST OVER CENTRAL NORTH DAKOTA. THESE ARE
EXPECTED TO TRANSLATE TO THE EAST AND MOVE INTO WESTERN NORTH
DAKOTA LATER THIS EVENING. ALTHOUGH UPPER LEVEL FORCING WILL BE
STRONGER...WE WILL BE PAST OUR MAXIMUM HEATING AND BOUNDARY LAYER
SHOULD BE STARTING TO STABILIZE. MODELS ARE ALSO INCONSISTENT IN
DEPICTING CONVECTION TONIGHT. THEREFORE LEANED TOWARD A CONSENSUS
APPROACH WITH THE PREVIOUS FORECAST. DID CUT BACK ON THE HIGHER
POPS ACROSS THE SOUTHERN PORTION OF THE CWA. THUNDERSTORM CHANCES
SHOULD WANE LATE TONIGHT THROUGH TUESDAY MORNING AS COLDER AIR
MOVES IN BEHIND NORTHWEST FLOW. COOL NORTHWEST TO NORTH FLOW ON
TUESDAY WILL RESULT IN CLOUDY SKIES WITH SCATTERED SHOWERS AND
BREEZY CONDITIONS. WITH COLDER AIR ALOFT...WE COULD ONCE AGAIN SEE
A CHANCE OF AFTERNOON THUNDERSTORMS.
.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 345 PM CDT MON AUG 5 2013
MAIN FORECAST CONCERNS FOR THE LONG TERM PERIOD INCLUDE CHANCES FOR
AND TIMING OF PRECIPITATION. LOOKS LIKE THE 12Z GFS/NAM/ECWMF/GEM
ARE IN RELATIVELY GOOD AGREEMENT THROUGH FRIDAY...BEFORE SOLUTIONS
DIVERGE AND DISAGREE REGARDING PRECIPITATION CHANCES LATE THIS
WEEKEND THROUGH EARLY NEXT WEEK. USED A BLEND OF 12 MODEL GUIDANCE
THURSDAY...AND THEN ALLBLEND THEREAFTER.
BEHIND A DEPARTING COLD FRONT TUESDAY NIGHT/WEDNESDAY...HIGH
PRESSURE WILL BUILD SOUTH OUT OF CANADA. THIS WILL BRING A BRIEF
PERIOD OF DRY AND QUITE WEATHER AND BELOW NORMAL TEMPERATURES IN THE
UPPER 60S AND 70S.
LATE WEDNESDAY/THURSDAY...A WEAK SHORTWAVE AND ASSOCIATED SURFACE
COLD FRONT WILL MOVE OVER THE AREA. THE 12Z GFS/GEM CONTINUE TO BE A
BIT MORE AGGRESSIVE WITH THIS FEATURE...WITH THE 12Z ECWMF BEING
WEAKER. EVEN THOUGH THE 12Z ECWMF IS WEAKER WITH THIS FEATURE...IT
STILL GENERATES QPF ACROSS THE AREA WEDNESDAY...COMPARABLE TO THE
12Z GFS/GEM/NAM. WIDESPREAD PRECIPITATION IS LIKELY WITH THE HIGHEST
AMOUNTS GENERALLY SOUTH OF HIGHWAY 2 EARLY THURSDAY...THEN THE
SOUTHERN JAMES RIVER BASIN THURSDAY AS THE COLD FRONT SWEEPS
THROUGH.
FOLLOWING THE FRONTAL PASSAGE...FRIDAY THROUGH SUNDAY...SURFACE HIGH
PRESSURE WILL BUILD SOUTH FROM CANADA WITH NORTHWEST FLOW ALOFT.
COOLER THAN NORMAL TEMPERATURES WITH TEMPERATURES IN THE LOW TO MID
70S ARE EXPECTED FRIDAY WITH A GRADUAL WARMING TREND THROUGH THE
WEEKEND. AT THIS TIME...IT LOOKS TO BE GENERALLY DRY...WITH CHANCES
FOR PRECIP INCREASING ACROSS THE SOUTHWEST AND EAST ALONG THE ND/SD
STATE BORDER SATURDAY AS A EMBEDDED SHORTWAVE MOVES ACROSS THE AREA.
FOR LATE SUNDAY/MONDAY...CONSIDERABLE DISAGREEMENT BETWEEN THE 12Z
GFS AND 12Z ECWMF DEVELOPS. THE ECWMF HAS HIGH PRESSURE
OVERHEAD...WHILE A WEAK LOW PRESSURE SYSTEM MOVES EAST. IF THE 12Z
GFS VERIFIES...MORE THAN A HALF INCH OF RAIN COULD BE REALIZED FOR
THE CENTRAL PART OF THE STATE. HOWEVER...THE 12Z ECWMF KEEPS US
DRY...DISPLACING THE QPF FARTHER SOUTH OVER CENTRAL SOUTH DAKOTA.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING)
ISSUED AT 611 PM CDT MON AUG 5 2013
THE MAIN FOCUS FOR THE 00Z TAFS WAS REFINING TIMING OF STORMS FROM
WEST TO EAST ACROSS THE FORECAST AREA. THERE IS POTENTIAL FOR
STRONG STORMS...ESPECIALLY AT KISN/KDIK THIS EVENING. MVFR/IFR
CIGS AND MVFR VSBYS EXPECTED TO DROP SOUTH INTO THE STATE TUESDAY
MORNING BEHIND A COLD FRONT.
&&
.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
UPDATE...RK
SHORT TERM...TWH
LONG TERM...LTH
AVIATION...RK
Hazardous weather outlook, Aug 5, 4:11 PM MST, 2 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
611 PM CDT MON AUG 5 2013
NDZ001-002-009-010-017>020-031>034-040>045-061100-
DIVIDE-BURKE-WILLIAMS-MOUNTRAIL-MCKENZIE-DUNN-MERCER-OLIVER-
GOLDEN VALLEY-BILLINGS-STARK-MORTON-SLOPE-HETTINGER-GRANT-BOWMAN-
ADAMS-SIOUX-
611 PM CDT MON AUG 5 2013 /511 PM MDT MON AUG 5 2013/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.
.DAY ONE...TONIGHT
EXPECT SCATTERED TO WIDESPREAD THUNDERSTORMS ACROSS WESTERN NORTH
DAKOTA THROUGH LATE EVENING AND POSSIBLY INTO THE OVERNIGHT HOURS.
SOME SEVERE STORMS ARE POSSIBLE...WITH THE MAIN THREATS OF LARGE
HAIL AROUND GOLFBALL SIZE...AND ISOLATED DAMAGING WIND GUSTS
AROUND 60 MPH.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THERE IS A CHANCE OF THUNDERSTORMS TUESDAY...LATE WEDNESDAY NIGHT
INTO THURSDAY...AND SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.
NDZ003>005-011>013-021>023-025-035>037-046>048-050-051-061100-
RENVILLE-BOTTINEAU-ROLETTE-WARD-MCHENRY-PIERCE-MCLEAN-SHERIDAN-
WELLS-FOSTER-BURLEIGH-KIDDER-STUTSMAN-EMMONS-LOGAN-LA MOURE-
MCINTOSH-DICKEY-
611 PM CDT MON AUG 5 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH
DAKOTA.
.DAY ONE...TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED...MAINLY AFTER MIDNIGHT. A
FEW SEVERE STORMS COULD PRODUCE LARGE HAIL.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THERE IS A CHANCE OF THUNDERSTORMS TUESDAY...LATE WEDNESDAY NIGHT
INTO THURSDAY...AND SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED OVERNIGHT.
TWH/RP KINNEY
In the hours before
Special weather statement, Aug 5, 5:58 PM MST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
758 PM CDT MON AUG 5 2013
NDZ002>004-011-060130-
BOTTINEAU-BURKE-RENVILLE-WARD-
758 PM CDT MON AUG 5 2013
...SPECIAL WEATHER STATEMENT...
AT 754 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR NORTHGATE...OR 51 MILES EAST OF CROSBY...
MOVING SOUTHEAST AT 35 MPH.
PENNY SIZE HAIL...WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...BRIEF HEAVY DOWNPOURS...WILL ACCOMPANY THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
BOWBELLS...
SHERWOOD...
LORAINE...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. HEAVY
RAINFALL CAN LEAD TO FLOODING OF LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.
MATHEWS
Thunderstorm Wind, Bowman
- When
- August 5, 6:30 PM MST to 6:35 PM MST
- Where
- Bowman County, 8.46 mi NE of Scranton
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 46.240, -103.010
A severe thunderstorm wind gust was reported.
Funnel Cloud, Ward
- When
- August 5, 7:40 PM CST to 7:50 PM CST
- Where
- Ward County, 7.61 mi NNE of Niobe
- Reported by
- Law Enforcement
- Coordinates
- 48.780, -102.150
A funnel cloud developed, lasted for ten minutes, then dissipated.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Missouri, August 5 to 10, 20133 deaths · $19 million · 1.75 in hail · 147 events
- Rip Current in Florida, August 5, 20131 death · 1 event
- Flash Flood and Hail in Kansas, August 5, 2013$150,000 · 70 kt wind · 23 events
- Hail and Damaging Winds in Montana, August 5, 2013$192,000 · 1.75 in hail · 16 events
- Hail and Damaging Winds in Nebraska, August 5, 2013$80,000 · 1.75 in hail · 7 events
- Hail and Damaging Winds in Arkansas, August 5, 2013$50,000 · 1.25 in hail · 8 events
- Hail in South Dakota, August 5, 2013$50,000 · 1.75 in hail · 3 events
- Heavy Rain in Utah, August 5, 2013$40,000 · 1 event
- Flash Flood and Hail in Kansas, August 5, 20132.75 in hail · 25 events
- Damaging Wind in Florida, August 5, 2013$30,000 · 52 kt wind · 1 event
- Tornadoes and Flood in Kansas, August 5, 2013$15,000 · EF0 · 9 events
- Hail and Damaging Winds in South Dakota, August 5, 2013$5,000 · 1.75 in hail · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 462186, 462188.